Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 121, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 13, 2012, 5:40 PM CDT for Clay County, Cloud County, Ottawa County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2012, 5:40 PM CDT (22:40 UTC)
- Expired
- Oct 13, 2012, 6:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 3:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
393
WUUS53 KTOP 132240
SVRTOP
KSC027-029-143-132330-
/O.NEW.KTOP.SV.W.0121.121013T2240Z-121013T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
540 PM CDT SAT OCT 13 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF WELLS...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...OAK HILL...MILTONVALE...IDANA...MORGANVILLE AND
VINING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3956 9736 3957 9696 3948 9697 3917 9738
3920 9753 3931 9752
TIME...MOT...LOC 2240Z 227DEG 36KT 3924 9748
HAIL...1.00IN
WIND...60 MPH
$$
BLAIR3 follow-up statements
912
WWUS53 KTOP 132300
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CDT SAT OCT 13 2012
KSC029-143-132309-
/O.CAN.KTOP.SV.W.0121.000000T0000Z-121013T2330Z/
OTTAWA KS-CLOUD KS-
600 PM CDT SAT OCT 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLOUD AND
NORTHEASTERN OTTAWA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEAST
CLOUD COUNTY UNTIL 630 PM.
LAT...LON 3956 9736 3957 9696 3948 9697 3928 9724
3925 9737 3947 9737
TIME...MOT...LOC 2259Z 227DEG 39KT 3944 9723
$$
KSC027-132330-
/O.CON.KTOP.SV.W.0121.000000T0000Z-121013T2330Z/
CLAY KS-
600 PM CDT SAT OCT 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CLAY
COUNTY UNTIL 630 PM CDT...
AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IDANA...AND
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
CLAY CENTER AND MORGANVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3956 9736 3957 9696 3948 9697 3928 9724
3925 9737 3947 9737
TIME...MOT...LOC 2259Z 227DEG 39KT 3944 9723
HAIL...0.88IN
WIND...60 MPH
$$
BLAIR336
WWUS53 KTOP 132320
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT SAT OCT 13 2012
KSC027-132330-
/O.CON.KTOP.SV.W.0121.000000T0000Z-121013T2330Z/
CLAY KS-
620 PM CDT SAT OCT 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CLAY COUNTY UNTIL 630 PM CDT...
AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
MORGANVILLE...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN CLAY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3951 9697 3948 9697 3943 9704 3941 9718
3946 9724 3956 9715 3957 9698 3957 9696
TIME...MOT...LOC 2320Z 227DEG 39KT 3950 9709
HAIL...0.75IN
WIND...60 MPH
$$
BLAIR493
WWUS53 KTOP 132330
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT SAT OCT 13 2012
KSC027-132340-
/O.EXP.KTOP.SV.W.0121.000000T0000Z-121013T2330Z/
CLAY KS-
630 PM CDT SAT OCT 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM
LAT...LON 3951 9697 3948 9697 3943 9704 3941 9718
3946 9724 3956 9715 3957 9698 3957 9696
TIME...MOT...LOC 2330Z 227DEG 39KT 3957 9698
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:34 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Oct 13, 2:34 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 234 PM CDT SAT OCT 13 2012 .DISCUSSION... ...SEVERE STORM CHANCES CONTINUE INTO THE EVENING HOURS ACROSS THE AREA... THIS AFTERNOON INTO SUNDAY...ONGOING CONVECTION EARLY THIS AFTERNOON CONTINUES TO QUICKLY MOVE NORTHEAST OVER THE EASTERN HALF OF THE CWA. WHILE THERE HAS BEEN A GRADUAL INCREASE IN COVERAGE AND SOME ORGANIZATION...SEVERE WEATHER IN NOT ANTICIPATED AS THE ACTIVITY CONTINUES TO PASS THROUGH A WORKED OVER ENVIRONMENT WITH MUCAPE LESS THAN 1000 J/KG. ACROSS THE WESTERN CWA INTO CENTRAL KANSAS...BETTER INSOLATION...THE LACK OF PRECIPITATION...AND CONTINUED MOISTURE TRANSPORT AND INCREASING DEEP LAYER SHEAR HAS YIELDED MODEST ATMOSPHERIC RECOVERY AND A FAVORABLE SEVERE WEATHER ENVIRONMENT EARLY THIS AFTERNOON...WITH CAPE IN EXCESS OF 1500 J/KG AND EFFECTIVE SHEAR IN EXCESS OF 50 KTS. SURFACE OBSERVATIONS AND VISIBLE SATELLITE IMAGERY SHOW THE DRYLINE/PACIFIC COLD FRONT MAKING EASTWARD PROGRESS...AND HIGH RESOLUTION CONVECTION RESOLVING MODELS SUGGEST CONVECTIVE INITIATION WILL TAKE PLACE BETWEEN 20-21Z ALONG THESE BOUNDARIES. RADAR AND SATELLITE ALSO SUGGEST ENHANCED CU AND WEAK ECHOES INCREASING TO THE EAST AND SOUTH OF DDC WHICH MAY INDICATE THE BEGINNING OF CI. ANTICIPATE CONVECTION TO RAPIDLY DEVELOP AND MOVE NORTHEASTWARD TOWARDS THE WESTERN AND SOUTHWESTERN PORTIONS OF THE CWA DURING THE MID/LATE AFTERNOON. ACTIVITY WILL EVOLVE INTO A LINE AND MOVE ACROSS MUCH OF THE REMAINDER OF THE AREA THROUGH THE EVENING HOURS. ATTM...THE PRIMARY SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WIND GUSTS...ALTHOUGH HAIL UP TO HALF DOLLARS AND AN ISOLATED TORNADO CANNOT BE RULED OUT DURING THE AFTERNOON AND EARLY EVENING THE MOST PERSISTENT AND ORGANIZED THUNDERSTORMS. THUNDERSTORMS WILL EXIT THE CWA SHORTLY AFTER 06Z...WITH SOME SCATTERED SHOWERS POSSIBLE OVERNIGHT. SKIES WILL CLEAR BY MID MORNING SUNDAY...WITH TEMPERATURES WARMING INTO THE 60S TO LOWER 70S. BLAIR MONDAY UPPER FLOW BECOMES MORE ZONAL WITH BRIEF RETURN TO LEE TROF OVER THE PLAINS AND WARMER TEMPERATURES THROUGH TUESDAY. HIGHS SHOULD BE UPPER 70S NEAR 80 WITH LOWS IN THE 50S. NEXT FRONT PASSES THROUGH ON WEDNESDAY AS LARGE UPPER TROF DROPS OUT OF CANADA QUICKLY INTO THE PLAINS STATES. AFTER HIGHS NEAR 70 ON WEDNESDAY AND A CHANCE FOR PRECIPITATION...THURSDAY INTO SATURDAY FOLLOW WITH COOLER TEMPERATURES IN THE LOWER 60S AS COOL HIGH PRESSURE CONTINUES ACROSS THE CENTRAL PLAINS. 67 && .AVIATION... MVFR CEILINGS WILL CONTINUE THROUGH 06Z AT TAF SITES. OCCASIONAL IFR CONDITIONS WILL BE POSSIBLE DURING PERIODS OF PRECIPITATION. SCATTERED SHOWERS WILL BE POSSIBLE AT TOP/FOE...WITH THUNDERSTORMS DEVELOPING AND IMPACTING TAF SITES DURING THE 23Z-04Z WINDOW. A RETURN TO VFR CONDITIONS WILL BECOME POSSIBLE AFTER 06Z...WITH CLEARING SKIES BY MID MORNING SUNDAY. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 13, 12:55 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1255 PM CDT SAT OCT 13 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-141800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1255 PM CDT SAT OCT 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE BY MID TO LATE AFTERNOON ACROSS THE ENTIRE AREA...THEN MAINLY OVER NORTHEAST AND EAST CENTRAL AREAS INTO THE EVENING AS A COLD FRONT MOVES EASTWARD. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS...BUT HAIL UP TO THE SIZE OF HALF DOLLARS AND A ISOLATED TORNADOES CANNOT BE RULED OUT IN THE MOST PERSISTENT AND ORGANIZED THUNDERSTORMS. THUNDERSTORM CHANCES WILL END FROM WEST TO EAST ACROSS THE AREA SHORTLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY NIGHT ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THROUGH THE EVENING HOURS. BLAIR
In the hours before
Special weather statement, Oct 13, 2:41 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 241 PM CDT SAT OCT 13 2012 KSZ039-040-055-132000- DOUGLAS-OSAGE-SHAWNEE- 241 PM CDT SAT OCT 13 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE... NORTHEASTERN OSAGE AND NORTHWESTERN DOUGLAS COUNTIES... THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE...NORTHEASTERN OSAGE AND NORTHWESTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZED HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CARBONDALE...BERRYTON AND RICHLAND. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 185 AND 198 COULD ALSO BE AFFECTED. && LAT...LON 3907 9554 3899 9532 3870 9569 3879 9581 TIME...MOT...LOC 1939Z 221DEG 44KT 3880 9569 $$ BLAIR
Local storm report, Oct 13, 5:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 NE DELPHOS 39.31N 97.72W
10/13/2012 E1.00 INCH CLOUD KS TRAINED SPOTTER
&&
KSLocal storm report, Oct 13, 5:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST SSE MINNEAPOLIS 39.12N 97.70W
10/13/2012 E65 MPH OTTAWA KS TRAINED SPOTTER
&&
JWLocal storm report, Oct 13, 5:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG MINNEAPOLIS 39.12N 97.71W
10/13/2012 OTTAWA KS LAW ENFORCEMENT
SHERIFF REPORTED A POWER LINE DOWN FROM THE STRONG WINDS
IN MINNEAPOLIS.
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 10:50 PM CDT | Special Weather Statement | TOP | Marshall | 25 min |
| Oct 13, 2:41 PM CDT | Special Weather Statement | TOP | Douglas | 19 min |
| Oct 13, 4:55 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 50 min |
| Oct 13, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 50 min |
| Oct 13, 6:08 PM CDT | Flash Flood Warning | TOP | Republic | 111 min |
| Oct 13, 6:09 PM CDT | Special Weather Statement | TOP | Ottawa | 36 min |
| Oct 13, 6:13 PM CDT | Special Weather Statement | TOP | Washington | 32 min |
| Oct 13, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.